Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 88, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 2:58 PM EDT for Brunswick County, Columbus County, North Carolina. It was in force for 47 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1997, 2:58 PM EDT (18:58 UTC)
- Expired
- Aug 5, 1997, 3:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, Columbus County, NC
The radar
The Wilmington radar (KLTX), 18 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:00 PM EDT | Hail 2.5 | Nakina, NC | Reported by Nakina Fire Department |
| Aug 5, 3:15 PM EDT | Hail 1.5 | Calabash, NC | |
| Aug 5, 3:40 PM EDT | Hail 0.75 | Shallotte, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 297 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1102 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
757 WUUS1 KILM 051900 RRA SVRILM NCC019-047-051945- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 258 PM EDT TUE AUG 5 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 345 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATIONS... IN SOUTHEAST NORTH CAROLINA ...BRUNSWICK COUNTY...EASTERN COLUMBUS COUNTY DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS BETWEEN OLD DUCK AND DULAH. THESE STORMS ARE MOVING TO THE SOUTHEAST AT 20 MPH. DIME-SIZED HAIL HAS ALREADY BEEN REPORTED WITH THESE STORMS. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 25 minutes earlier.
Area forecast discussion, Aug 5, 2:33 PM EDT, 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 233 PM EDT TUE AUG 5 1997 RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL TSTM THU. CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP AT FLO/MYR FOR SHOWERS/PSBL TSTM THU. DISCUSSION: KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND UNDERCUT FWC SLIGHTLY ON THURS. FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST WIND BECOMING SOUTHEAST. ILM 068/084 066/081 065 301 FLO 066/086 066/082 064 201 GROH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:45 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 30 min |
| Aug 5, 4:17 PM EDT | Severe Thunderstorm Warning | ILM | Pender | 48 min |
| Aug 5, 5:07 PM EDT | Tornado Warning | ILM | Pender | 33 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.